SciELO - Scientific Electronic Library Online

 
vol.60 issue3Antimicrobial evaluation of a methanol extract of Beauveria bassiana against pathogenic bacteria of nosocomial importanceNanoparticles in the use of natural products for the treatment of lung cancer author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Ars Pharmaceutica (Internet)

On-line version ISSN 2340-9894

Abstract

URBON PUIGBARRACA, María Asunción. Acute hepatic failure due to accidental overdose of paracetamol. Causes. Ars Pharm [online]. 2019, vol.60, n.3, pp.177-184.  Epub Mar 09, 2020. ISSN 2340-9894.  http://dx.doi.org/10.30827/ars.v60i3.8775.

Objective:

To determine the scientific evidences of accidental overdose with acetaminophen that caused acute liver failure in patients and the causes of the overdose.

Method:

Bibliographic search of original research studies, published from January of 2010 to November of 2018.

Results:

Of the patients that developed acute liver failure due to accidental overdose with acetaminophen, the great majority were polymedicated with opiates; patients that seeked to calm the pain, thus a poor supervision of the treatment by the prescribing doctors and the pharmacists, gave place to self-medication, duplicity, and overdose.

In children, younger than 18 years of age, the principal cause was produced by mistakes of the caregivers: confusion in the alternating pattern with ibuprofen, due to confusion of the dose and correct guideline of age and weight.

Conclusion:

Cases of hepatotoxicity and acute liver failure exist due to accidental overdose with acetaminophen, being the main causes those produced by the health system: poor management and supervision of treatment by medical centers and pharmacies. Patient medication knowledge: on the part of the patients, the perception of “innocuous” is alarming, regardless of the dose, understood as the absence of toxicity.

Keywords : Paracetamol; Acetaminophen; Acute Liver Failure; Causes; Drug Overdose.

        · abstract in Spanish     · text in Spanish     · Spanish ( pdf )